Minnesota, 2011

Hail and Damaging Winds in Minnesota, July 1, 2011

July 1, 2011 · NWS DLH · 8 events in 1 county or zone

This major and destructive hail and blow down affected northwestern Wisconsin. However, the severe storms got their start in the MN part of the upper St Croix Valley, mostly east of Interstate 35 where intense winds caused major damage across a large area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$520,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

This major and destructive hail and blow down affected northwestern Wisconsin. However, the severe storms got their start in the MN part of the upper St Croix Valley, mostly east of Interstate 35 where intense winds caused major damage across a large area. The storm injured 39 people. Most injuries were minor. A total of 109,000 acres of trees were blown down or badly damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 1, 1:52 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 1, 1:52 PM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
252 PM CDT FRI JUL 1 2011

.DISCUSSION...LATEST REGIONAL SURFACE ANALYSIS SHOWS A COLD FRONT
ACROSS OUR FCST AREA...EXTENDING FROM NEAR CRANE LAKE SSWWD TO
AITKIN. AHEAD OF THE FRONT THE ATMOSPHERE HAS DESTABILIZED WITH
TEMPS IN THE 80S AND LOWER 90S AND DEW POINTS IN THE 70S. THIS HAS
RESULTED IN MLCAPE VALUES OF 3000 TO 6000 J/KG AND HEAT INDICIES
GENERALLY RANGING FROM 95 TO 105. EVEN WITH FAIRLY STRONG
CONVERGENCE ALONG THE FRONT...A CAPPING INVERSION HAS INHIBITED
CONVECTION FROM DEVELOPING SO FAR TODAY. WE DO EXPECT THE CAP TO
BREAK EVENTUALLY WHICH SHOULD RESULT IN RAPID THUNDERSTORM
DEVELOPMENT...SOME OF WHICH MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. FOR FURTHER DETAILS...PLEASE REFER TO SWODY1
ISSUED BY THE SPC. THE THUNDERSTORM COVERAGE SHOULD INCREASE EAST
OF THE COLD FRONT THROUGH THE EARLY EVENING HOURS. THEN THE AREA
OF STORMS SHOULD GRADUALLY PROPAGATE EWD WITH THE FRONT. THE
THUNDERSTORMS WILL EXIT EAST OF OUR CWA BY EARLY SATURDAY
MORNING. HIGH PRESSURE WITH COOLER AND LESS HUMID CONDITIONS
WILL BUILD OVER THE UPPER MIDWEST THROUGH EARLY NEXT WEEK.

.EXTENDED...MONDAY NIGHT THROUGH FRIDAY.
ALL THE MODELS SHOW A MOISTURE STARVED COLD FRONT CROSSING OUR AREA
MONDAY NIGHT...ANTICYCLONIC CURVATURE AND WARMTH ALOFT WILL MITIGATE
THE STRENGTH OF ANY THUNDERSTORMS AND FURTHER WEAKEN THE FRONT. RAIN
ASSOCIATED WITH WILL DEPART TUESDAY AFTERNOON OR EARLY EVENING.
HIGH PRESSURE FROM ALBERTA AND SASKATCHEWAN WILL BUILD EASTWARD
ABOVE THE MANITOBA LAKES AND ACROSS THE HUDSON BAY BASIN...RESULTING
IN AN INCREASINGLY CHILLY ONSHORE FLOW ACROSS OUR AREA.  MORE CHILLY
AIR FROM NORTHWEST CANADA WILL REINFORCE THE COOL AND DRY PATTERN AS
A COOL WEST TO EAST ZONAL FLOW...KEEPS MOISTURE TO OUR SOUTH.

&&

.AVIATION.../18Z TAF ISSUANCE/
AN ACTIVE COLD FRONT WILL RESULT IN IFR AND LIFR CONDITIONS IN
THUNDERSTORMS NEAR TO SEVERAL HOURS BEHIND THE FRONT. MOSTLY VFR
IN SCATTERED CLOUDS WILL DETERIORATE RAPIDLY FROM SOUTHWEST TO
NORTHEAST AROUND SUNSET. CONDITIONS WILL IMPROVE TO MVFR THEN VFR
IN BROKEN CLOUDS SATURDAY MORNING WITH SCATTERED CLOUDS SATURDAY
AFTERNOON.

&&

.POINT TEMPS/POPS...
DLH  58  79  52  78 /  60  10  10  10
INL  58  77  47  78 /  30  10  10  10
BRD  59  81  54  81 /  60  10  10  10
HYR  63  83  52  82 /  70  10  10  10
ASX  60  81  52  79 /  60  10  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR MNZ038.

WI...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR WIZ001>004-006>009.

LS...NONE.
&&

SHORT TERM...BERDES
EXTENDED....EOM
AVIATION...EOM
Hazardous weather outlook, Jul 1, 9:59 AM CST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1059 AM CDT FRI JUL 1 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-021030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1059 AM CDT FRI JUL 1 2011

...HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN TODAY...
...THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

VERY WARM AND HUMID CONDITIONS WILL CONTINUE TODAY ACROSS MOST
OF THE NORTHLAND. WIDESPREAD TEMPERATURES IN THE 80S AND LOWER
90S WILL BE LIKELY...WITH MID 90S EXPECTED ACROSS MUCH OF
NORTHWEST WISCONSIN. HEAT INDEX VALUES...FROM SOUTHERN DOUGLAS AND
PINE COUNTY EAST TO SOUTHERN IRON AND PRICE COUNTY...WILL TOP OUT
AROUND 95 TO 105 DEGREES. A HEAT ADVISORY HAS BEEN POSTED FOR THIS
AREA.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS PARTS
OF THE NORTHLAND. A COLD FRONT WILL MOVE THROUGH AND PRODUCE
STORMS LATER TODAY. SOME OF THESE STORMS COULD BECOME SEVERE. THE
MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL...DAMAGING
WINDS...ISOLATED TORNADOES...LOCALLY HEAVY DOWNPOURS...AND
FREQUENT LIGHTNING. MONITOR THE WEATHER CONDITIONS LATER
TODAY...AND STAY AWARE OF ANY WATCHES AND WARNINGS THAT MAY BE
ISSUED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
TONIGHT.

LSZ121-140>148-021030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1059 AM CDT FRI JUL 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING.
SOME OF THESE STORMS COULD BECOME SEVERE. THE MAIN THREAT WITH
THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY
DOWNPOURS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY
NIGHT.

BERDES

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 1, 3:21 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
421 PM CDT FRI JUL 1 2011

MNZ012-012135-
NORTHERN COOK/NORTHERN LAKE-
421 PM CDT FRI JUL 1 2011

...STRONG THUNDERSTORMS IN THE BOUNDARY WATERS...

AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY INTENSIFYING THUNDERSTORM 5 MILES SOUTH OF NORTH
LAKE...MOVING NORTHEAST AT 30 MPH.

THIS STORM WILL QUICKLY BECOME CAPABLE OF PRODUCING SOME HAIL AND
GUSTY WINDS. THE ENVIRONMENT IS FAVORABLE FOR RAPID INTENSIFICATION
SO BE ALERT FOR ANY WARNINGS.

LOCATIONS IMPACTED INCLUDE...
  ROSIE LAKE...         CLEARWATER LAKE...

BOATERS AND CANOERS ON INLAND LAKES SHOULD MOVE TO SHORE IMMEDIATELY.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4813 9055 4811 9054 4810 9035 4812 9032
      4811 9025 4812 9017 4810 9006 4787 9069
      4800 9083 4811 9067 4811 9064 4814 9058

LAMERS
Special weather statement, Jul 1, 3:37 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
437 PM CDT FRI JUL 1 2011

MNZ012-012155-
NORTHERN COOK/NORTHERN LAKE-
437 PM CDT FRI JUL 1 2011

...STRONG THUNDERSTORMS CONTINUE TO AFFECT FAR NORTHERN COOK
COUNTY...

AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF ROSIE LAKE...MOVING
NORTHEAST AT 15 MPH.

THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS UP TO
40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  CLEARWATER LAKE...    ROSIE LAKE...    DANIELS LAKE...

BOATERS AND CANOERS SHOULD MOVE TO SHORE IMMEDIATELY!

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4810 9020 4798 9051 4805 9063 4811 9057
      4811 9039 4810 9035 4812 9032 4811 9020

LAMERS
Special weather statement, Jul 1, 4:07 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
507 PM CDT FRI JUL 1 2011

MNZ038-WIZ001>004-006>009-012345-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
INCLUDING THE CITIES OF...HINCKLEY...SUPERIOR...WASHBURN...
ASHLAND...HURLEY...GRANTSBURG...SPOONER...HAYWARD...PHILLIPS
507 PM CDT FRI JUL 1 2011

...BE ALERT FOR SEVERE THUNDERSTORMS THIS EVENING IN NORTHWEST
WISCONSIN...

AT 5 PM CDT...DOPPLER RADAR SHOWED RAPID AND INTENSE THUNDERSTORM
DEVELOPMENT ACROSS CENTRAL MINNESOTA. THESE STORMS WERE MOVING
NORTHEAST IN THE GENERAL DIRECTION OF NORTHWEST WISCONSIN AND PINE
COUNTY MINNESOTA.

A PARTICULARLY SEVERE CLUSTER OF STORMS WAS NEAR REDWOOD FALLS
MINNESOTA...AND WAS MOVING NORTHEAST AT NEARLY 60 MPH. THIS WOULD
BRING IT TO NORTHWEST WISCONSIN SHORTLY AFTER 7 PM. IF THE STORM
MAINTAINS ITS INTENSITY...IT COULD PRODUCE WIDESPREAD SEVERE WIND
GUSTS AND ASSOCIATED DAMAGE.

IF YOU ARE IN NORTHWEST WISCONSIN...YOU SHOULD BE ALERT FOR THE
INCREASING POTENTIAL FOR SEVERE STORMS THIS EVENING. CAMPERS...
BOATERS... AND OTHERS PLANNING OUTDOOR ACTIVITIES SHOULD BE
ESPECIALLY WARY OF RAPIDLY CHANGING WEATHER CONDITIONS.

YOU SHOULD HAVE A PLACE TO SEEK SHELTER...AND PLAN IN ADVANCE FOR
ANY ADVERSE WEATHER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM.

LAMERS
Special weather statement, Jul 1, 4:51 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
551 PM CDT FRI JUL 1 2011

MNZ010-011-018-019-026-012330-
CENTRAL ST. LOUIS-KOOCHICHING-NORTH ITASCA-NORTH ST. LOUIS-SOUTH
ITASCA-
551 PM CDT FRI JUL 1 2011

...STRONG THUNDERSTORMS OVER ITASCA...WESTERN SAINT LOUIS AND
SOUTHEASTERN KOOCHICHING COUNTIES...

AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BIGFORK TO 6 MILES
NORTHWEST OF NASHWAUK...MOVING NORTHEAST AT 45 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS.

* THUNDERSTORMS WILL BE NEAR...
  EFFIE BY 555 PM...
  CRAIGVILLE BY 600 PM...
  STONY BROOK AND SIDE LAKE BY 610 PM...
  TOGO AND SNAKE TRAIL BY 615 PM...
  CELINA BY 620 PM...
  MEADOW BROOK BY 625 PM...
  GREANEY AND LINDEN GROVE BY 630 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4826 9311 4785 9247 4734 9323 4776 9387

BERDES
Special weather statement, Jul 1, 5:09 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
609 PM CDT FRI JUL 1 2011

MNZ037-WIZ001-020000-
CARLTON/SOUTH ST. LOUIS-DOUGLAS-
609 PM CDT FRI JUL 1 2011

...STRONG THUNDERSTORMS AFFECTING TWIN PORTS...

AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTH OF OLIVER...MOVING NORTHEAST AT 25
MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
DOWNPOURS.

* THE THUNDERSTORM WILL BE NEAR...
  NEW DULUTH AND SOUTH RANGE BY 615 PM...
  SUPERIOR AND WEST DULUTH BY 625 PM...
  HERMANTOWN BY 630 PM...
  DULUTH BY 635 PM...
  ARNOLD BY 650 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4655 9229 4691 9226 4687 9194 4686 9194
      4678 9207 4673 9204 4669 9196 4670 9186
      4648 9205

BERDES

The radar

The Duluth radar (KDLH), 97 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Pine

When
July 1, 5:13 PM CST
Where
Pine County, 4.85 mi E of Cloverdale
Measured
4 in hail
Reported by
Trained Spotter
Coordinates
46.010, -92.630

Thunderstorm Wind, Pine

When
July 1, 6:04 PM CST
Where
Pine County, 0.48 mi E of Pine City
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.830, -92.970

Numerous trees were blown down in Pine City and to the east.

Thunderstorm Wind, Pine

When
July 1, 6:15 PM CST
Where
Pine County, 2.5 mi ESE of Cloverdale
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
46.010, -92.680

The second story of a house was rotated. There was also damage to an outbuilding roof and many large trees were blown down.

Thunderstorm Wind, Pine

When
July 1, 6:17 PM CST
Where
Pine County, 4.85 mi E of Cloverdale
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.010, -92.630

Many two-foot diameter trees were blown down.

Thunderstorm Wind, Pine

When
July 1, 6:17 PM CST
Where
Pine County, 2.04 mi WSW of Cloverdale
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.010, -92.770

Numerous trees were blown down east of Hinckley.

Thunderstorm Wind, Pine

When
July 1, 6:20 PM CST
Where
Pine County, 0.48 mi E of Pine City
Measured
61 kt (70 mph) estimated gust
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
45.830, -92.970

Numerous trees were blown down across Pine City and to the east. The Markville area and St. Croix State Park were hit the hardest. In Markville most trees were blown down, eleven homes received minor damage, two homes were rendered unlivable, and a a pole barn was destroyed. In a large portion of St. Croix State Park there was 75 to 100 percent tree damage. There were no visitors at the park at the time due to a state government shutdown.

Thunderstorm Wind, Pine

When
July 1, 6:20 PM CST
Where
Pine County, 0.84 mi SW of Hinckley
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.010, -92.940

Numerous trees were blown down just east of Hinckley.

Thunderstorm Wind, Pine

When
July 1, 6:30 PM CST
Where
Pine County, 1.38 mi N of Askov
Measured
70 kt (81 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.200, -92.780

Large trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336118, 335764, 335765, 335767, 335768, 335769, 335770, 335771.